Skip to content
?? for people on Metformin 500MG ER
avatar
DorothyM2008 posted:
OK....... I have kind of a gross question for other people who are taking Metformin 500MG ER Tablets. Do you notice that the "Pill" passes later in the day with your bowel movement?? Is it suppose to do this? I was just put on this ER form about the fist of July along with 2 other new medications. I'm taking 2 in the morning and 2 at bed time. (I'm seeing 2 pills each time in the stool too)

One is Glipizide ER 5MG Tablet (which does say something about NOT being concerned if you see a "tablet shell" in your stool (but this tablet is only the size of a Bayer aspirin 81 mg, so I know that it is NOT what I'm seeing) I'm only taking one tablet a day in the morning.

The other new medication I was put on is Gemfibrozil 600MG Tablets. I take one in the morning & one at bed time. (so once again I don't believe this is what I see in my stool either)

I apologize if I offended anyone. I will be calling my Doctor Monday about this too. Thanks in advance for any help/answers.
Reply
 
avatar
sloppyslipper3 responded:
Dorthy do not feel like you have offended anyone.I have inflamatory bowel disease and when I had ulcers bad through out my colon I would pass pills like that .Go over to the crohn,s and colitis board or the IBS board and you will find info on that problem of passing undigested medication.Are you absorbing any of your diabete,s meds I was on that but I have the IBS so metformin was not a good choice for me.So now I am on insulin it does not mess with my bowels .Sounds like your food may be going through to fast keep postig.slipper
 
avatar
smip responded:
Yes. This is normal. If you are concerned about it you should discuss it with the doc. But it is normal for the pill to pass in your stool. And no... no offence at all.
 
avatar
crazylegs1947 responded:
As Smip said ...this is normal. I was told to expect this to happen and not to worry about it as the body has "used" all it needs and passes the rest.

Trust me ....with all the topics that have been discussed here .....you have not offended anyone. LOL

Kay
 
avatar
sewcrazyweims responded:
havent noticed any pills in the stool per say.... but i have noticed that the stool smells foul like the pill bottle itself. dont know if this helps any sorrry.....
 
avatar
sloppyslipper3 responded:
That,s normal If you have ever been in the hospital and had IV antibiotic,s that is what it smells like when you go to the bathroom my gastro told me that it is normal and that means my intestine,s are working ok,I always worry about the pill not going into my system and if I am getting the right amount of meds,I do this with my asacol that I take for my IBD,But like they said it is normal,
 
avatar
851charles responded:
First of all I would like to thank you for the posting. I have noticed the same problem of just passing my Metformin tablets. I called my Dr. and he said to just crush the tablets, however, on the bottle it specifically says to swallow whole "do not chew or crush".

I noticed your posting was in August 2008, almost a year ago, I hope you were able to find out what was happening and would be willing to share the information.

Again, thank you
 
avatar
DavidHueben responded:
Metformin ER (extended release) and other ER medications are encapsulated in a "non-digestible" coating to prevent the medication from dissolving too soon. It is common to pass the shell.

Never crush an ER type medication. That will defeat the purpose.

DMH
 
avatar
xring responded:
I was taking Metformin & Januvia for only 3 weeks but I never noticed anything like that.

It's hard for me to believe that a tablet could survive going through a stomach, then 30-40 feet of intestine. WOW! I'll never stop learnin' things here.

BTW, no offense. How would you like me to tell you what adding lotsa beans to your diet does for a few weeks until your body gets used to it?
 
avatar
depressed_one responded:
Yes the extended release Metformin will look like it just passed through. It is the filler / binder material you see. Nothing to worry about.

We have seen this question asked here before so we are used to that question.
 
avatar
jafco13 responded:
I'm taking Metformin ER and it comes out undissolved and in the same shape as when I took the medication. My sugar stays in the same range the 200s like the medication is doing nothing to help with my sugar diabetes.
 
avatar
An_255018 replied to jafco13's response:
You need to speak to the doctor about this asap. Your blood glucose readings are in the very dangerous range and will quickly cause complications.
 
avatar
stmaas replied to jafco13's response:
The same exact thing is happening to me and has been happening. I am putting on weight like a puppy. I am sure the medicine is not doing its job and is passing quickly and appears as a light brown glossy capsule. HELP! i really just want to crush the white pill and take it?
 
avatar
stmaas replied to stmaas's response:
I just found this: similar to Metformin:
  • Swallow Glumetza tablets whole. Never crush, split or chew Glumetza tablets. Tell your doctor if you cannot swallow tablets whole. Your doctor will prescribe a different medicine for you.
  • You may see the Glumetza tablet shell in your stool. You may also see a soft mass of the Glumetza inactive ingredients in your stool. Both of these are normal to see in your stool.


Helpful Tips

Ideal Blood Sugar
If you have been diagnosed with diabetes-you should talk to your doctor about target blood sugar goals. Here is a general range suggested ... More
Was this Helpful?
122 of 174 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.